Alert archive / Iowa / Areal Flood Warnings in 2016

Areal Flood Warning 9, NWS Des Moines, IA

September 22, 2016Bremer County, Butler County, Iowa

NWS Des Moines, IA issued this areal flood warning at Sep 22, 2016, 11:23 AM CDT for Bremer County, Butler County, Iowa. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2016, 11:23 AM CDT (16:23 UTC)
Expired
Sep 23, 2016, 11:15 AM CDT
In force
24 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Bremer County, IA, Butler County, IA

The radar

The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Sep 22, 3:44 AM CDT, 7 hours 39 minutes earlier.

Area forecast discussion, Sep 22, 3:44 AM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
344 AM CDT Thu Sep 22 2016

.SHORT TERM.../Today/
Issued at 342 AM CDT Thu Sep 22 2016

Ongoing convection continues in axis of low level jet inflow
across northern iowa and additionally supported by weak wave
entering western Iowa. Most intense convection is occurring behind
a slowly advancing outflow the only recently became observable on
radar. Rainfall rates in strongest areas remain 2-3 inches per
hour and this concern will persist through sunrise although the
slow southward progress should help any one area from getting as
dramatic amounts as seen last evening near Charles City. That
being said, the threat still exists for flash flooding across
northern Iowa through the day and the headline will continue
unchanged at this point.

Still difficult to see evolution of convection later today as
current convection gradually diminishes with the passage of the
weak wave this morning. Where the surface and outflow end up and
eventually provide focus for additional development is still being
considered. It will likely remain somewhere across northern half
of Iowa by later this afternoon with additional threat of heavy
rain and strong storms. Temperatures today will remain cooler
across the north where outflow will be south of area with a
modified airmass in place. Farther south, will continue to see an
unseasonably warm and humid airmass in southern Iowa with
temperatures remaining nearly 15 degrees above normal.

.LONG TERM.../Tonight through Wednesday/
Issued at 342 AM CDT Thu Sep 22 2016

The main forecast concern was focused on additional heavy rain
chances tonight and again Saturday night into Sunday. Models have
become into better overall agreement throughout the forecast
period with the ECMWF following the GFS on its respective solution
next week. Leaned closer to the GFS

Tonight into Friday...With the boundary remaining planted across
northern Iowa and another shortwave to eject across the Central
Plains tonight combined with the increasing LLJ, another round of
storms, possibly heavy rain, looks probable for northern portions
of Iowa. Fairly strong QG forcing moves across northern Iowa
this evening with good isentropic upglide along the 300-310K
surface. Decent moisture transport overrunning the surface
boundary providing some moisture convergence across northern Iowa.
PWATs remain well above normal for late September as they range
near 2 inches by 06z Friday. Warm layer cloud depths over 4000
meters and with BUFR soundings at MCW to FRM remaining deeply
saturated, additional heavy rain is possible over portions that
have already received significant rainfall. Thus, flash flooding
as well as river flooding could be exacerbated even further by
Friday morning. Storms look to quickly diminish past 12z Friday
with the LLJ diminishing.

Saturday through Monday...cold front and associated upper level
low pressure will transition across the region Saturday night
into Sunday. The best potential for rain looks to be from 00-12z
Sunday and unfortunately another long duration round of rainfall
possible. Instability is weak as well as the deep layer shear
ranging less than 20 knots Saturday night. Low confidence with any
widespread severe storms. Thus, the main concern is the heavy rain
potential with similar PWATs and warm layer cloud depths compared
to tonight. The GFS/ECWMF 00z runs have dried out Monday but with
some lingering low stratus in the CAA and cannot rule out some
scattered showers during the day Monday into Monday night.

Tuesday through Thursday...The remainder of the week remains
uncertain with the models continue to inconsistent with their
respective solutions. However, confidence is increasing toward a
dry and cool than wet and cool solution.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1152 PM CDT Wed Sep 21 2016

Additional thunderstorms are expected to spread across northern
Iowa late tonight and linger into Thursday. Have included VCTS at
the northern sites where thunder is more likely, compared to the
VCSH at KDSM during the morning hours Thursday. Southerly winds
expected to transition to more southeasterly to easterly toward
Thursday evening.

&&

.HYDROLOGY...
Issued at 342 AM CDT Thu Sep 22 2016

While the overall threat in southern portions of the watch seem to
be waning, recent storm motion should carry convection into this
portions of the watch this morning with some limited threat.
Therefore will maintain the watch for now. As mentioned in the
body of the discussion above, eventually placement of
outflow/boundary by this afternoon will determine where eventual
redevelopment will take place later today. It still appears this
should be across the northern half of the state and therefore will
leave headline alone. May need to be extended into tonight if the
threat is deemed sufficient later today.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for IAZ004>007-015>017-
023>028-033>039-044>048.

&&

SHORT TERM...Cogil
LONG TERM...Podrazik
AVIATION...Beerends
HYDROLOGY...Cogil
Hazardous weather outlook, Sep 22, 4:42 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
442 AM CDT THU SEP 22 2016

IAZ004>007-015>017-023>028-033>039-044>048-231000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-
442 AM CDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN IS FORECAST TO CONTINUE OVER PORTIONS OF NORTHERN IOWA
TODAY WITH ANOTHER ROUND POSSIBLE THIS EVENING. FLASH FLOODING AND
RIVER FLOODING ARE LIKLEY TO IMPACT SOME AREAS IN NORTHERN IOWA.
THUS...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH
TONIGHT. IN ADDITION...RIVER FLOOD WARNINGS ARE IN EFFECT FOR
PORTIONS OF THE SHELL ROCK, CEDAR, AND WINNEBAGO RIVER BASINS.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. ISOLATED SEVERE STORMS
ARE POSSIBLE THIS EVENING WHERE LARGE HAIL AND DAMAGING WINDS LOOK
TO BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN AND ISOLATED SEVERE
WEATHER ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TONIGHT AND
AGAIN SATURDAY NIGHT INTO SUNDAY.

IAZ049-050-057>062-070>075-081>086-092>097-231000-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
442 AM CDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST TODAY INTO TONIGHT. AN
ISOLATED SEVERE STORM IS POSSIBLE WEST OF INTERSTATE 35 THIS
AFTERNOON. LOCALLY BRIEF HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED
SEVERE WEATHER ARE FORECAST SATURDAY NIGHT INTO SUNDAY. THE MAIN
THREAT WILL BE DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN SATURDAY NIGHT
INTO SUNDAY.

KLP

In the hours before

Local storm report, Sep 22, 7:40 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 WNW NORTHWOOD         43.45N 93.23W
09/22/2016  M4.13 INCH       WORTH              IA   CO-OP OBSERVER

            .

&&

BF
Local storm report, Sep 22, 7:42 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 N MASON CITY          43.17N 93.19W
09/22/2016  M2.88 INCH       CERRO GORDO        IA   PUBLIC

            .

&&

BF
Local storm report, Sep 22, 7:48 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CLEAR LAKE              43.14N 93.37W
09/22/2016  E4.00 INCH       CERRO GORDO        IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

BF
Local storm report, Sep 22, 8:17 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       KANAWHA                 42.94N 93.79W
09/22/2016  M2.26 INCH       HANCOCK            IA   CO-OP OBSERVER

            .

&&

BF
Local storm report, Sep 22, 10:07 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1007 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SHELL ROCK              42.72N 92.58W
09/22/2016  M2.35 INCH       BUTLER             IA   CO-OP OBSERVER

            .

&&

BF
Local storm report, Sep 22, 10:09 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MASON CITY              43.16N 93.20W
09/22/2016  M2.38 INCH       CERRO GORDO        IA   CO-OP OBSERVER

            KIMT TV.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:05 PM CDTSevere Thunderstorm WarningDMXCerro Gordo55 min
Sep 21, 7:16 PM CDTTornado WarningDMXCerro Gordo13 min
Sep 21, 7:43 PM CDTTornado WarningDMXBremer, Butler47 min
Sep 21, 8:26 PM CDTSpecial Weather StatementDMXBremer64 min
Sep 21, 8:54 PM CDTFlash Flood WarningDMXBremer6 hr
Sep 21, 9:05 PM CDTSpecial Weather StatementDMXBremer40 min
Sep 21, 9:39 PM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler5 days
Sep 21, 9:40 PM CDTRiver Flood WarningDMXBlack Hawk8 days
Sep 21, 9:41 PM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler6 days
Sep 21, 9:50 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth4 days
Sep 21, 10:51 PM CDTAreal Flood WarningDMXCerro Gordo, Franklin, Worth48 hr
Sep 22, 3:05 AM CDTAreal Flood WarningDMXBremer24 hr
Sep 22, 4:13 AM CDTFlash Flood WarningDMXCerro Gordo, Hancock6 hr
Sep 22, 7:00 AM CDTFlash Flood WarningDMXButler4 hr
Sep 22, 10:22 AM CDTRiver Flood WarningDMXWright6 days

Nearby

Areal Flood Warnings in Iowa, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.